Natural opiates are narcotics which are derived directly from the poppy plant, papaver somniferum. They can be helpful in treating pain, severe cough, and other issues. And yes, they can be dangerous.
Why Are Natural Opiates Dangerous?
Natural opiates, like all other opioid-based drugs, are addicting. People who use them can become addicted if they are not careful. Abusing opiates makes one more likely to become addicted, but someone who is taking opiates as a pain medication could easily become addicted if their doctor’s orders are not followed. A person could also overdose on opiates, and, because opiate drugs “can slow breathing,” the overdosing person could die of respiratory depression (NIDA Teen).
Are Natural Opiates More Dangerous than Synthetic Opioids?
Yes and no. Both types of drugs are equally dangerous as synthetic and semi-synthetic opioids can cause respiratory depression, reduced feelings of pain, and euphoric high just as much as natural opiates do. The strength of some synthetic opioids, like fentanyl, is very high, and it is suggested that it only be used by those “who are tolerant (used to the effects of the medication) to narcotic pain medications” (NLM).
However, many people believe, because natural opiates come from a non-synthetic place, that they are safer or better for you than synthetic opioids. This is not true. Natural opiates are just as dangerous as synthetic opioids, which makes it a problem when users believe they are not in danger because they are using a natural substance.
What Issues Can Natural Opiates Cause?
Someone who is using natural opiates chronically, whether to get high or to reduce pain, will experience some side effects. The main side effects caused by opiates are:
- Stomach pain
- Mood swings
- Difficulty urinating
Most of these side effects can be taken care of with over-the-counter medication and rest, but sometimes, it can be dangerous to take opiates and continue with your regular tasks. Often, patients are told not to drive or do anything where they could endanger themselves or others while taking opiates, as the drugs can make users sleepy and dizzy.
Codeine, a natural opiate, can actually cause serious side effects like seizures (NLM). Patients are urged to call their doctors right away if they experience this issue.
Opiates can also cause:
- Dependence – a state where the individual cannot feel normal without taking the drug
- Withdrawal – a physical manifestation of dependence that occurs when the user cannot take opiates, including
- Flu-like symptoms
- Stomach and bone pain
- Tolerance – a condition in which the person needs more of the drug in order to feel its effects, and often ups their dosage without a doctor’s orders
- Abuse – any action of taking opiate drugs without a doctor’s permission, more than a doctor prescribed, or to feel high
- Addiction – a brain disease where a person cannot stop abusing opiates, even if they know that the drugs are causing more problems than they are solving
Opium is a drug that is no longer widely used in the medical field because of its addicting nature. Codeine and morphine are both abused illegally for the high they can cause. In this way and in others, natural opiates can be just as dangerous as synthetic opioid drugs.